Safety of Fluoroquinolone Use in Patients with Hepatotoxicity Induced by Anti-Tuberculosis Regimens.
Clin Infect Dis. 2009 Apr 27;
Authors: Ho CC, Chen YC, Hu FC, Yu CJ, Yang PC, Luh KT
Background. Fluoroquinolones are frequently used to replace agents in first-line anti-tuberculosis (anti-TB) regimens in patients with TB who have drug-induced hepatic dysfunction. We investigated the safety of using fluoroquinolone in an area where TB is endemic and where there is a high incidence of drug-induced liver injury. Methods. From September 2003 through August 2006, patients who had aspartate aminotransferase and/or alanine aminotransferase levels >3 times the upper limit of normal in the presence of hepatitis symptoms or who had aspartate aminotransferase and/or alanine aminotransferase levels >5 times the upper limit of normal after receipt of anti-TB treatment were enrolled. The control group received ethambutol, with or without streptomycin; study groups received either (1) ethambutol plus levofloxacin, with or without streptomycin; or (2) ethambutol plus moxifloxacin, with or without streptomycin. The outcome measurement was the time from onset of hepatitis to normalization of liver functions. Results. One hundred thirty-four (11.3%) of 1191 patients received a diagnosis of hepatotoxicity and needed to stop anti-TB treatment. The risk factor was abnormal baseline transaminase levels. Twenty-two of the 134 patients received the control medication, 40 received levofloxacin, and 45 received moxifloxacin; the remaining patients were excluded from the study. There were no significant prestudy differences between groups. Time to liver function normalization was almost the same for all groups (mean +/- standard deviation, [Formula: see text], [Formula: see text], and [Formula: see text] days, respectively). Conclusions. Abnormal baseline transaminase levels are the independent risk factors for anti-TB therapy-induced hepatitis. Levofloxacin and moxifloxacin caused no additional hepatotoxicity when they were used by patients with hepatitis induced by first-line anti-TB drugs.
PMID: 19400686 [PubMed - as supplied by publisher]